Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 25, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 13, 2021, 6:28 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2021, 6:28 PM CDT (23:28 UTC)
- Expired
- May 13, 2021, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Dundy County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:40 PM CDT | HAIL 0.75 | 5 Nnw Saint Francis, KS | REPORT FROM MPING: DIME (0.75 IN.). |
| May 13, 6:49 PM CDT | HAIL 1.75 | 6 Nw Saint Francis, KS | REPORT FROM MPING: GOLF BALL (1.75 IN.). |
| May 13, 6:51 PM CDT | HAIL 1.25 | 2 Nw Saint Francis, KS | |
| May 13, 7:00 PM CDT | HAIL 1.75 | Saint Francis, KS | DISPATCH IN ST FRANCIS REPORTING HAIL SIZE RANGING FROM NICKEL TO GOLF BALL. |
| May 13, 7:06 PM CDT | HAIL 1.75 | 1 E Saint Francis, KS | |
| May 13, 7:11 PM CDT | HAIL 1.75 | Wheeler, KS | |
| May 13, 7:21 PM CDT | HAIL 2 | Saint Francis, KS | REPORT FROM MPING: HEN EGG (2.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS53 KGLD 132328
SVRGLD
KSC023-NEC057-140015-
/O.NEW.KGLD.SV.W.0025.210513T2328Z-210514T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
528 PM MDT Thu May 13 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Cheyenne County in northwestern Kansas...
South central Dundy County in southwestern Nebraska...
* Until 615 PM MDT/715 PM CDT/.
* At 528 PM MDT/628 PM CDT/, a severe thunderstorm was located 9
miles north of St. Francis, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Francis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4001 10194 4003 10187 4003 10178 3977 10156
3969 10194
TIME...MOT...LOC 2328Z 337DEG 17KT 3990 10184
HAIL...1.00IN
WIND...60MPH
$$
AW3 follow-up statements
469
WWUS53 KGLD 132343
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
643 PM CDT Thu May 13 2021
NEC057-132353-
/O.CAN.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Dundy NE-
643 PM CDT Thu May 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNDY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3990 10194 3996 10183 3998 10174 3977 10156
3969 10194
TIME...MOT...LOC 2343Z 337DEG 17KT 3983 10180
$$
KSC023-140015-
/O.CON.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Cheyenne KS-
643 PM CDT Thu May 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 643 PM CDT, a severe thunderstorm was located 4 miles north of St.
Francis, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 10194 3996 10183 3998 10174 3977 10156
3969 10194
TIME...MOT...LOC 2343Z 337DEG 17KT 3983 10180
HAIL...1.50IN
WIND...60MPH
$$
AW913
WWUS53 KGLD 132357
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
657 PM CDT Thu May 13 2021
KSC023-140015-
/O.CON.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Cheyenne KS-
657 PM CDT Thu May 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 656 PM CDT, a severe thunderstorm was located over St. Francis,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3991 10186 3993 10182 3994 10171 3977 10156
3970 10188
TIME...MOT...LOC 2356Z 337DEG 17KT 3977 10177
HAIL...1.25IN
WIND...60MPH
$$
AW353
WWUS53 KGLD 140015
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
715 PM CDT Thu May 13 2021
KSC023-140024-
/O.EXP.KGLD.SV.W.0025.000000T0000Z-210514T0015Z/
Cheyenne KS-
715 PM CDT Thu May 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central and South Central Cheyenne County until 7:45 PM MDT.
LAT...LON 3991 10186 3993 10182 3994 10171 3977 10156
3970 10188
TIME...MOT...LOC 0014Z 337DEG 17KT 3970 10173
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:59 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 13, 2:59 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 159 PM MDT Thu May 13 2021 .SHORT TERM...(This evening through Sunday) Issued at 130 PM MDT Thu May 13 2021 Two areas of concern for convection this afternoon and tonight. First, along a surface trough in northeast Colorado. Cumulus has developed there but updrafts are struggling to be sustained. Moisture is limited, lower 40 dew points, and lift is also weak, though there may be an embedded impulse in the northwest flow aloft arriving in a few hours. If storms manage to develop, they would be in a highly-sheared, weakly unstable environment. An isolated high based supercell capable of producing large hail and gusty winds cannot be ruled out, but probabilities are low. Second, watching for more widespread convection to develop upstream in west central Nebraska. CAMs in better agreement here that convection will merge into an MCS-type of cluster and move southeast tonight, impacting, or perhaps just grazing, the northeast forecast area from McCook to Hill City through 06z. Primary hazard with that complex will be gusty winds. Otherwise, low temperatures will fall into the upper 40s to lower 50s with clearing skies late. For Friday, surface front will move through in the morning and expected to be in southwest Kansas by the afternoon, leaving the forecast area in a post frontal upslope regime. Still in a northwest flow aloft on the downside of an upper ridge, with another weak impulse coming through in the afternoon/evening. Storms are expected to initiate off of the higher terrain in eastern Colorado and propogate to the east. Large hail and damaging winds will be possible and the entire area is in a marginal risk for severe storms. Timing details a little uncertain at this point, but pattern would suggest late afternoon through the evening hours as the best chances. High temperatures will be in the upper 70s and lows Friday night in the upper 40s to lower 50s. For Saturday, will continue to be in a moist upslope pattern in the low levels with the old front stalled near the Oklahoma border area. Upper pattern becomes more zonal with the ridge axis nearly overhead. Another in the series of impulses comes out of the central Rockies in the afternoon and evening. So, storms should initiate once again on the higher terrain and propagate eastward, with the Palmer Divide perhaps a favored area. Instability will be adequate for severe storms, but deep layer shear is lower compared to previous days with the loss of northwest flow, which may temper the severe threat. High temperatures will be in the lower 70s and lows Saturday night in the upper 40s to lower 50s. For Sunday, upper ridging persists ahead of a closed low approaching the Four Corners. However, appears to be another impulse coming out of Colorado in the afternoon. Location of the surface boundary, which may drift north as a warm front, will also play a role in convection. Instability will be adequate but once again deep layer shear will be marginal. So, will more or less be a consistency forecast with not much overall change in the pattern compared to previous days, with scattered afternoon and evening storms, marginally severe. High temperatures will be in the lower 70s and lows Sunday night in the upper 40s to lower 50s. .LONG TERM...(Monday through Thursday) Issued at 159 PM MDT Thu May 13 2021 A busy and messy forecast continues for the long term period, with chances for showers and thunderstorms each day. At the start of the period, west to southwest flow is anticipated over the region as an upper low gradually progresses into the Desert Southwest. To the north, broad upper ridging spans the northern CONUS. On Monday and Tuesday, the low and associated trough progress across the Four Corners region with weak disturbances ejecting out ahead. Precipitation chances prevail during this time, along with a potential for thunderstorms in the afternoon and evening hours. For Wednesday and Thursday, the latest guidance shows this system tracking across the southern Plains, then taking a turn northward along central/eastern Kansas. Am not sure if this track will hold true, but as it looks now, precipitation chances persist on the backside of the low as moisture wraps around. Confidence remains low for this forecast due to model discrepancies and the weather pattern in place. Additionally, while severe weather cannot be ruled out, it seems to be limited for our area with the higher risk being in the southern Plains where low/mid level moisture and flow will be better. High temperatures should be fairly steady through the period, with only a slight increase from the mid 60s through low 70s on Monday to the 70s region-wide for Thursday. Low temperatures range in the mid 40s to mid 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1110 AM MDT Thu May 13 2021 At KGLD....low probability that a thunderstorm will impact the terminal 22z-00z this afternoon. Isolated thunderstorm development possible, but not certain, along a surface trough in northeast Colorado, which would move east during the afternoon. Otherwise, VFR expected through the TAF period. At KMCK...a chance of thunderstorms impacting the terminal tonight between 00z-06z. Thunderstorms expected to develop in west central Nebraska this afternoon and then move southeast this evening, possibly as a cluster of thunderstorms. A brief period of gusty wind may accompany the cluster as it moves through. Otherwise, VFR expected through the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous weather outlook, May 13, 12:26 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1126 AM MDT Thu May 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a low probability of severe thunderstorms developing in northeast Colorado between 3-4 PM MT and moving east through early this evening. If storms do develop, they would be capable of producing large hail and gusty winds. Tonight, a cluster of thunderstorms is expected to develop in west central Nebraska and move into north central Kansas. This cluster of storms may produce gusty winds and hail between 6 PM and midnight CT as it moves through Red Willow, Decatur, Norton and Graham counties. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk for severe thunderstorms across the entire Tri-State area both Friday and Saturday during the afternoon and evening hours. Thunderstorm chances continue across the entire area Sunday through Wednesday. However, the risk of severe thunderstorms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 13, 4:59 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 NNE WAUNETA 40.38N 102.21W
05/13/2021 E0.88 INCH YUMA CO PUBLIC
A LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF
HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD
PARTY SO EXACT LOCATION IS UNKNOWN.
&&
JBHSpecial weather statement, May 13, 5:13 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
413 PM MDT Thu May 13 2021
COZ090-NEZ079-132230-
Yuma County CO-Dundy NE-
413 PM MDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 430 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Wray, moving southeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4038 10205 4035 10205 4035 10201 4027 10190
4020 10219 4035 10222 4039 10207
TIME...MOT...LOC 2213Z 324DEG 8KT 4027 10209
AWSpecial weather statement, May 13, 5:26 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Goodland KS 426 PM MDT Thu May 13 2021 COZ090-NEZ079-132245- Yuma County CO-Dundy NE- 426 PM MDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND SOUTHWESTERN DUNDY COUNTIES UNTIL 445 PM MDT... At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Haigler, or 14 miles northeast of Wray, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Yuma and southwestern Dundy Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4025 10213 4030 10198 4012 10175 4003 10203 TIME...MOT...LOC 2226Z 327DEG 28KT 4018 10199 AW
Local storm report, May 13, 6:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 E HAIGLER 40.02N 101.90W
05/13/2021 U1.50 INCH DUNDY NE PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&Local storm report, May 13, 6:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL HAIGLER 40.01N 101.94W
05/13/2021 M1.00 INCH DUNDY NE TRAINED SPOTTER
&&
JNSpecial weather statement, May 13, 6:25 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Goodland KS 525 PM MDT Thu May 13 2021 NEZ079-132345- Dundy NE- 525 PM MDT Thu May 13 2021 ...SPECIAL WEATHER STATEMENT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Benkelman, moving east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of central Dundy County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4009 10177 4017 10180 4030 10154 4009 10145 TIME...MOT...LOC 2325Z 255DEG 24KT 4016 10168 AW
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| May 13, 4:28 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 47 min |
| May 13, 5:13 PM CDT | Special Weather Statement | GLD | Dundy | 17 min |
| May 13, 5:26 PM CDT | Special Weather Statement | GLD | Dundy | 19 min |
| May 13, 6:25 PM CDT | Special Weather Statement | GLD | Dundy | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.